Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 169, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 11, 2011, 5:52 PM EDT for 4 counties in Pennsylvania. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2011, 5:52 PM EDT (21:52 UTC)
- Expired
- Jul 11, 2011, 6:45 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Somerset County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:25 PM EDT | TSTM WND DMG | Garrett, PA | TREE DOWN |
| Jul 11, 6:30 PM EDT | TSTM WND DMG | Westmont, PA | TREES ON POWER LINES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 5:47 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
026
WUUS51 KCTP 112152
SVRCTP
PAC009-013-021-111-112245-
/O.NEW.KCTP.SV.W.0169.110711T2152Z-110711T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
552 PM EDT MON JUL 11 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHERN BLAIR COUNTY IN CENTRAL PENNSYLVANIA...
CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...
SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 645 PM EDT
* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
BLACK LICK TO SEVEN SPRINGS TO BRUCETON MILLS...MOVING EAST AT 40
MPH. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SOMERSET AND MOUNT DAVIS AROUND 605 PM EDT...
WESTMONT AND ELIM AROUND 610 PM EDT...
BELSANO AND JOHNSTOWN AROUND 615 PM EDT...
VINCO AND SCALP LEVEL AROUND 620 PM EDT...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 158...I-99 BETWEEN
MILE MARKERS 0 AND 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTH CENTRAL PENNSYLVANIA.
&&
LAT...LON 3971 7939 3973 7941 3981 7937 3987 7942
3992 7939 4009 7926 4012 7921 4013 7918
4036 7900 4059 7887 4058 7821 3999 7831
3972 7845
TIME...MOT...LOC 2152Z 270DEG 35KT 4050 7917 3999 7924
3945 7952
$$
FORECASTER: LA CORTE1 follow-up statement
411
WWUS51 KCTP 112238
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
638 PM EDT MON JUL 11 2011
PAC009-013-021-111-112245-
/O.CON.KCTP.SV.W.0169.000000T0000Z-110711T2245Z/
BEDFORD PA-BLAIR PA-CAMBRIA PA-SOMERSET PA-
638 PM EDT MON JUL 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EASTERN SOMERSET...SOUTHEASTERN CAMBRIA...SOUTHWESTERN BLAIR AND
NORTHWESTERN BEDFORD COUNTIES...
AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM EBENSBURG TO INDIAN LAKE TO
SALISBURY...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
NEW PARIS AND TUNNELHILL AROUND 645 PM EDT...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 118 AND 143...I-99 BETWEEN
MILE MARKERS 3 AND 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS WERE REPORTED IN GARRETT WHERE TREES WERE DOWNED
WITH THESE STORMS. SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS!
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTH CENTRAL PENNSYLVANIA.
&&
LAT...LON 4006 7854 3972 7879 3971 7914 4006 7889
4059 7875 4058 7840
TIME...MOT...LOC 2237Z 270DEG 35KT 4052 7864 4006 7876
3973 7900
$$
FORECASTER: LA CORTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:47 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 11, 3:47 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 347 PM EDT MON JUL 11 2011 .SYNOPSIS... A COLD FRONT WILL PUSH SOUTHEAST ACROSS PENNSYLVANIA TONIGHT AND EARLY TUESDAY. THERE IS A CHANCE OF SHOWERS AND STORMS TONIGHT... MAINLY ACROSS WESTERN SECTIONS. A CANADIAN HIGH PRESSURE SYSTEM WILL BUILD INTO THE NORTHEAST CONUS DURING THE LATER HALF OF THE WEEK AND REMAIN PARKED OVER THE REGION INTO EARLY FRIDAY. HEAT AND HUMIDTY WILL RETURN TO THE BY LATE FRIDAY...AS THE HIGH MOVES OFF THE COAST. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... DID UP POPS TONIGHT...AS THE REMAINS OF A FAST MOVING QLLS OVER OH IS NOW EDGING INTO FAR WESTERN PA. WHILE THE MAIN MCV PROPOGATION OVER OHIO IS SSE TAKING IT TOWARDS SOUTHERN OH AND WV...AIRMASS ACROSS OUR AREA WOULD SUPPORT SOME SHOWERS AND STORMS...UNTIL LATER TONIGHT...WHEN THE INSTABILITY DECREASES. AGAIN...BEST CHC FOR SHOWERS AND STORMS WILL BE WEST OF TH RIDGE...VALLEY AREA. WHILE THE LINE IS WEAKENING ON ITS LEADING EDGE...THE OUTFLOW FROM THE SLOWLY DECAYING MCS IS STILL IMPRESSIVE WITH 54 KT GUST CURRENTLY AT LIMA OH (KAOH). SPC HAS UPGRADED DAY 1 OUTLOOK AGAIN WITH PART OF WARREN COUNTY ADDED AND PART OF SOMERSET COUNTY REMAINS. WATCH IN EFFECT FOR AREAS WEST OF OUR AREA. CLOUD COVER AND HIGH HUMIDITY SHOULD KEEP TEMPS FROM FALLING ANY LOWER THAN THE L/M70S OVER MOST OF THE AREA TONIGHT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... DID ADJUST POPS EARLY ON...BASED ON CHANGES MADE TO THE OVERNIGHT PERIOD. SCT TSRA WILL REMAIN POSSIBLE ACROSS THE S TIER EARLY TUESDAY AS FRONT CROSSES THE REGION. HOWEVER...BULK OF MDL DATA INDICATES A DRY AFTERNOON...AS SFC RIDGING AND DRIER AIR FILTER IN BEHIND FRONT. 850 TEMPS NR 20C AND LINGERING HIGH HUMIDITY WILL LIKELY PUSH HEAT INDICES TO ARND 100F ACROSS THE LOWER SUSQ. LATER SHIFTS MAY EVENTUALLY NEED TO ISSUE A HEAT ADVISORY...AS APPARENT TEMPS NEAR THE MD BORDER TOP OUT AROUND 100F FOR A FEW HOURS TUESDAY AFTERNOON. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... NO MAJOR CHANGES MADE TO THE PACKAGE...OTHER THAN TO ADD SLIGHT CHC POPS TO WED. A STRONG UPPER LVL JET MAX AND MAIN PUSH OF COOLER AIR WORKS IN LATER IN THE DAY ON WED...NORTHERN AREAS HAVE THE BEST CHC...BUT WENT 15 PERCENT ALL AREAS. STILL A CHC OF A SHOWER OR STORM LATER FRIDAY INTO SAT...GIVEN WEAKNESS ALOFT AND WARM ADVECTION. RISING HEIGHTS AFTER THIS SHOULD CAP ANY CONVECTION. TEMPS A LITTLE BELOW NORMAL THU AND FRIDAY...BUT BACK ABOVE NORMAL BY LATE IN THE WEEKEND. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... THE CONVECTIVE SYSTEM CURRENTLY PUSHING THROUGH OHIO WILL MOVE INTO CENTRAL PENNSYLVANIA DURING THE EARLY EVENING HOURS. THE SYSTEM IS SLOWLY FALLING APART AS IT MOVES INTO DRIER AIR...BUT THERE IS STILL A CHANCE OF VCTS/VCSH AT ALL SITES... WHICH COULD BRING BRIEF MVFR CONDITIONS. SKIES WILL CLEAR OVERNIGHT AS A HIGH BUILDS OVER THE REGION. AREAS OF REDUCED VISIBILITY RESULTING FROM PATCHY MORNING FOG ARE POSSIBLE...ESPECIALLY IN AREAS THAT SEE RAIN THIS EVENING. EXPECT MAINLY VFR CONDITIONS THROUGH FRIDAY AS HIGH PRESSURE DOMINATES ACROSS THE REGION. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR/MARTIN NEAR TERM...DEVOIR/MARTIN SHORT TERM...DEVOIR/MARTIN LONG TERM...MARTIN AVIATION...COLBERT
Hazardous weather outlook, Jul 11, 5:50 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 550 PM EDT MON JUL 11 2011 PAZ005-006-011-012-018-019-028-037-041-042-045-046-049>053-056>059- 063>066-122200- MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE- SOUTHERN CENTRE-JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 550 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ025>027-034>036-122200- BLAIR-HUNTINGDON-MIFFLIN-BEDFORD-FULTON-FRANKLIN- 550 PM EDT MON JUL 11 2011 ...SEVERE THUNDERSTORM WATCH 631 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-010-017-122200- WARREN-ELK-CLEARFIELD- 550 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024-033-122200- CAMBRIA-SOMERSET- 550 PM EDT MON JUL 11 2011 ...SEVERE THUNDERSTORM WATCH 631 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 11, 5:38 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT MON JUL 11 2011
PAZ024-025-033-034-112230-
BEDFORD PA-BLAIR PA-CAMBRIA PA-SOMERSET PA-
538 PM EDT MON JUL 11 2011
...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA...SOMERSET...WESTERN
BEDFORD AND WESTERN BLAIR COUNTIES...
A LINE OF STRONG THUNDERSTORMS WILL BE MOVING INTO CAMBRIA AND
SOMERSET COUNTIES BY 500 PM EDT AND BEDFORD AND BLAIR COUNTIES BY 6
PM. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.
EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL
FALL FROM THESE STRONG THUNDERSTORMS...AND WILL CAUSE WATER TO POND
ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 138...I-99 NEAR
MILE MARKER 29.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 40...ROUTE 219...ROUTE
422...STATE ROAD 56.
LAT...LON 3971 7939 3974 7941 3982 7937 3985 7942
3990 7941 4009 7926 4012 7921 4013 7918
4036 7900 4070 7883 4070 7831 3972 7875
FORECASTER: CERUThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:38 PM EDT | Special Weather Statement | CTP | Cambria, Somerset | 52 min |
| Jul 11, 6:48 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Fulton, Huntingdon, Somerset | 57 min |
| Jul 11, 7:41 PM EDT | Special Weather Statement | CTP | Adams, York | 34 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.